Nebraska, 2011

Damaging Wind in Nebraska, June 29, 2011

June 29, 2011 · NWS CYS · 1 event in 1 county or zone

Thunderstorms developed and produced gusty straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms developed and produced gusty straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 29, 1:27 PM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 29, 1:27 PM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
227 PM MDT WED JUN 29 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY

FORECAST CHALLENGES DEAL WITH PRECIP CHANCES TODAY AND THURSDAY.

CURRENTLY...CONVECTION ON THE INCREASE THIS AFTERNOON ACROSS THE
CWA WITH RADAR IMAGERY SHOWING ISOLATED TO WIDELY SCATTERED
COVERAGE. TEMPERATURES HAVE LEVELED OFF WITH THIS CLOUDINESS.
FURTHER WEST...A MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL UTAH UP INTO WESTERN
WYOMING.

FOR THIS AFTERNOON AND EVENING...THUNDERSTORM COVERAGE WILL
CONTINUE TO INCREASE OVER CARBON COUNTY AND AREAS WEST OF THE
LARAMIE RANGE. MOST OF THESE THUNDERSTORMS WILL BE HIGH BASED WITH
LITTLE IN THE WAY OF PRECIPITATION REACHING THE GROUND UNTIL THE
SYSTEM CURRENTLY OVER UTAH GETS A LITTLE CLOSER THURSDAY.

THURSDAY...MODELS HAVE COME INTO DECENT AGREEMENT IN TERMS OF
AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS AS THE POTENT UPPER
SHORTWAVE TRACKS INTO SOUTH CENTRAL WYOMING DURING THE AFTERNOON
HOURS. WENT AHEAD AND INCREASED POP COVERAGE THURSDAY WITH BEST
CHANCES DURING THE AFTERNOON HOURS. THIS SHORTWAVE QUICKLY PUSHES
NORTHEAST INTO SOUTHWEST SOUTH DAKOTA BY EARLY THURSDAY EVENING.
WRF SHOWING SOME FAIRLY HIGH CAPE VALUES AHEAD OF THIS SYSTEM
DURING THE AFTERNOON WITH 1500 TO 2000 J/KG. WENT AHEAD WITH SOME
MODERATE THUNDERSTORMS IN THE HWO FOR TOMORROW AFTERNOON.\

FRIDAY LOOKS DRY AS THE UPPER SHORTWAVE EXITS EAST AND WESTERLY
WINDS RETURN. LOOK FOR HIGHS IN THE MID 80S WITH BREEZY CONDITIONS
THROUGH THE AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
VERY WARM TEMPERATURES WILL CONTINUE OVER THE CWA FOR THIS PART OF THE
FORECAST.  HEIGHTS ALOFT SLOWLY INCREASE OVER THE ROCKIES FROM
FRIDAY NIGHT THROUGH EARLY NEXT WEEK.  BY MONDAY...THE LARGE UPPER
HIGH WILL BE CENTERED OVER UTAH AND COLORADO.  THE HIGH BY MID WEEK
IS PUSHED SOUTH SOME.  SOME MOISTURE WILL LINGER THROUGH SATURDAY
OVER MAINLY THE SOUTHEAST PART OF THE CWA.  THE MOISTURE PLUME IS
THEN SHUNTED TO OUR SOUTH AND WEST WITH THE DRIER AIR OVER THE
REGION THROUGH LATE SUNDAY NIGHT.  THE MID AND UPPER LEVEL MOISTURE
PLUME RETURNS MONDAY AND CONTINUE OVER THE AREA THROUGH WEDNESDAY.
RETURN BOUNDARY LAYER WIND FLOW WILL INCREASE THE LOW LEVEL
MOISTURE OVER THE EAST PART OF THE CWA SATURDAY AND WILL BE
REINFORCED WITH THE PASSAGE OF A COLD FRONT MONDAY AFTERNOON AND
EVENING.  PRECIPITABLE WATER VALUES RETURN TO UP TO AN INCH OVER
THE EAST PART OF THE CWA TUESDAY AND WEDNESDAY.  SHOWER AND
THUNDERSTORM ACTIVITY WILL INCREASE OVER THE CWA MONDAY THROUGH
WEDNESDAY WITH STORMS MOST WIDESPREAD TUESDAY AND WEDNESDAY.  THE
WARMEST TEMPERATURES WILL BE ON SUNDAY AND MONDAY AHEAD OF THE COLD
FRONT.  MODELS ARE FAIRLY SIMILAR FOR THIS FORECAST AND LOOK
REASONABLE.

&&

.AVIATION...00Z TAF ISSUANCE...
VFR CONDITIONS WILL CONTINUE OVER THE CWA THROUGH THURSDAY.  MID AND
UPPER LEVEL MOISTURE CURRENTLY OVER THE CWA WILL HELP IN THE
FORMATION OF FAIRLY NUMEROUS HIGH BASED THUNDERSTORMS THROUGH 03Z.
THE MAIN THREAT WITH THAT ACTIVITY WILL BE BRIEF AND LOCAL WIND
GUSTS TO 45 KNOTS.  GENERAL SOUTHWEST WINDS WILL ALSO GUST AS HIGH
AS 40 KNOTS THROUGH 02Z AND AGAIN AFTER 15Z MAINLY IN AREAS ALONG
AND WEST OF THE LARAMIE RANGE. A SCATTERED COVERAGE OF THUNDERSTORMS
WILL AGAIN DEVELOP OVER THE MOUNTAINS IN THE EARLY AFTERNOON
THURSDAY AND MOVE TO THE NORTHEAST.  BRIEF MVFR CEILINGS AND
VISIBILITIES WILL BE ASSOCIATED WITH THE ACTIVITY OVER THE EAST
PART OF THE CWA THURSDAY AFTERNOON AND EVENING.

&&

.FIRE WEATHER...

AN AREA OF LOW PRESSURE CURRENTLY OVER UTAH WILL CONTINUE MOVING
NORTHEAST THIS AFTERNOON AND OVERNIGHT. THIS LOW WILL BRING US
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THURSDAY
AFTERNOON WITH COOLER TEMPERATURES THURSDAY AND FRIDAY. HIGH
PRESSURE THEN BUILDS IN BEHIND THE LOW FRIDAY AFTERNOON AND
PERSISTS INTO THE WEEKEND. WARMER TEMPERATURES RETURN WITH HIGHS
CLIMBING BACK INTO THE UPPER 80S AND LOW 90S.

&&

.HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT FOR SARATOGA...SINCLAIR...HENRY AND
MITCHELL ALONG THE NORTH PLATTE RIVER AS WELL AS THE LARAMIE RIVER
NEAR LARAMIE. RIVER LEVELS WILL REMAIN STEADY OR SLOWLY FALL THROUGH
EARLY NEXT WEEK ALONG THE LOWER NORTH PLATTE RIVER...WITH DIURNAL
RISES AND FALLS MIXED IN WITH A GENERAL DECREASING TREND FURTHER
WEST. HOT TEMPERATURES ARE FORECAST THROUGH EARLY NEXT WEEK WHICH
WILL RESULT IN INCREASED MOUNTAIN SNOW MELT. HOWEVER...WITH MOST OF
THE SNOW PACK BELOW 9500 FEET MSL IN THE MOUNTAINS ALREADY MELTED...
DO NOT ANTICIPATE ANY SIGNIFICANT RISES THIS WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...CLAYCOMB
LONG TERM/AVIATION...WEILAND
Hazardous weather outlook, Jun 29, 11:55 AM MST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1255 PM MDT WED JUN 29 2011

WYZ101>119-301900-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1255 PM MDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT TEMPERATURES ARE EXPECTED TODAY...WITH SOME SITES APPROACHING
RECORD READINGS. THIS WILL RESULT IN INCREASING MOUNTAIN SNOW
MELT. MINOR TO MODERATE FLOODING ALONG THE LARAMIE AND THE UPPER
NORTH PLATTE RIVERS WILL CONTINUE. THERE IS A CHANCE OF
THUNDERSTORMS LATE THIS AFTERNOON ESPECIALLY WEST OF THE LARAMIE
RANGE WITH SLIGHT CHANCES ALONG AND EAST OF THE LARAMIE RANGE.
THESE THUNDERSTORMS WILL BE HIGH BASED WITH THE MAIN HAZARD BEING
DOWNBURST WINDS TO 50 MPH. DRY LIGHTNING...WITH VERY LITTLE IN THE
WAY OF RAINFALL WILL ALSO BE A HAZARD WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT TEMPERATURES WILL CONTINUE THURSDAY...WITH FLOODING CONCERNS
EXPECTED TO CONTINUE THROUGH THE WEEKEND. THERE WILL BE A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY...WITH SOME
THUNDERSTORMS BECOMING STRONG ACROSS AREAS ALONG AND EAST OF THE
LARAMIE RANGE. STRONG DOWNBURST WINDS AND HAIL TO THE SIZE OF
NICKELS ARE POSSIBLE THURSDAY AFTERNOON INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-301900-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1255 PM MDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT TEMPERATURES ARE EXPECTED TODAY...WITH SOME SITES
APPROACHING RECORD READINGS. A SLIGHT CHANCE FOR THUNDERSTORMS IS
EXPECTED FOR LATE THIS AFTERNOON. THE MAIN HAZARD WITH THESE
THUNDERSTORMS WILL BE STRONG DOWNBURST WINDS TO 50 MPH THIS
AFTERNOON AND EARLY EVENING. MINOR TO MODERATE FLOODING ALONG THE
LOWER NORTH PLATTE RIVER WILL CONTINUE THIS WEEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT TEMPERATURES WILL CONTINUE THURSDAY...WITH FLOODING CONCERNS
EXPECTED TO CONTINUE THROUGH THE WEEKEND. THERE WILL BE A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY...WITH SOME
THUNDERSTORMS BECOMING STRONG ACROSS THE NORTHERN PANHANDLE.
STRONG DOWNBURST WINDS AND HAIL TO THE SIZE OF NICKELS ARE
POSSIBLE THURSDAY AFTERNOON INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 29, 2:14 PM MST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MDT WED JUN 29 2011

WYZ104-109-292215-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-
314 PM MDT WED JUN 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 415
PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF RAWLINS...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAWLINS...
  SINCLAIR...
  SEPARATION LAKE...
  I-80 EXIT 211...
  I-80 EXIT 215...
  I-80 EXIT 221...

GRIFFITH
Special weather statement, Jun 29, 2:47 PM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MDT WED JUN 29 2011

NEZ021-292200-
MORRILL NE-
347 PM MDT WED JUN 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL
400 PM MDT...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF LISCO...OR 33 MILES
NORTHEAST OF SIDNEY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN MORRILL COUNTY.

GRIFFITH
Special weather statement, Jun 29, 5:14 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MDT WED JUN 29 2011

WYZ114>117-300115-
LARAMIE VALLEY WY-SNOWY RANGE WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE
RANGE FOOTHILLS WY-
614 PM MDT WED JUN 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE AND SOUTHEASTERN
ALBANY COUNTIES UNTIL 715 PM MDT...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WOODS LANDING...OR 25 MILES
SOUTHWEST OF LARAMIE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LARAMIE...
  HUTTON LAKE...
  BALDY PEAK...
  I-80 EXIT 311...
  I-80 EXIT 316...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 304 AND
322.

GRIFFITH
Local storm report, Jun 29, 5:24 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
624 PM MDT WED JUN 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     20 SW LARAMIE           41.11N 105.85W
06/29/2011  E60 MPH          ALBANY             WY   TRAINED SPOTTER

&&

HAHN
Local storm report, Jun 29, 5:56 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
656 PM MDT WED JUN 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     RAWLINS                 41.78N 107.23W
06/29/2011  M59 MPH          CARBON             WY   ASOS

&&

BCHAPMAN
Local storm report, Jun 29, 6:14 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
714 PM MDT WED JUN 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     LARAMIE                 41.31N 105.58W
06/29/2011  M60.00 MPH       ALBANY             WY   ASOS

0636 PM     NON-TSTM WND GST 13 WNW LARAMIE          41.38N 105.81W
06/29/2011  M57.00 MPH       ALBANY             WY   MESONET

0640 PM     TSTM WND GST     11 SE LARAMIE           41.20N 105.43W
06/29/2011  M54.00 MPH       ALBANY             WY   MESONET

0642 PM     TSTM WND GST     13 SE LARAMIE           41.18N 105.41W
06/29/2011  M57.00 MPH       ALBANY             WY   MESONET

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 179 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 29, 6:16 PM MST to 6:20 PM MST
Where
Cheyenne County, 15 mi E of Dalton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -102.691

Brief heavy rain and pea size hail also observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306023.